Medication and Missed Doses

Dan Kimball, MD, president of the Pennsylvania Chapter of the American College of Physicians, says it’s easy to forget a dose of medication, particularly around the holidays when there are so many festivities happening. While missing one dose might not do harm for many illnesses and diseases, there are some that can be worrisome.

Diabetes is one such disease.


Continue Reading

Several factors could cause a person to develop hypoglycemia. They include drinking alcohol excessively without eating, changing when or how much is normally consumed, and becoming more physically active than usual.

“If Grandma is diabetic and maybe drank too much alcoholic eggnog, I could see this as being a possibility,” says Dr. Kimball, an internist from Wyomissing, PA. “Severe hypoglycemia is also known as diabetic shock and it can cause fainting, seizures, coma, and unconsciousness. If she was walking home by herself and had any of these happen, it’s possible that something bad could happen. Maybe she collapsed during her walk home and Santa’s lead reindeer didn’t see her when they were landing somewhere?”

But Dr. Alan Yeasted, MD, an internist from Pittsburgh and governor for the Western Region of the Pennsylvania Chapter of the American College of Physicians, believes it would be out-of-character for Santa to leave the scene. “Santa is one of the kindest gentlemen on the face of the earth,” he says. “I’m sure if he realized one of his reindeer just hurt Grandma that he would have called an ambulance.”

Regardless, Dr. Yeasted suggests that all patients with diabetes pay special attention during the holiday season.